Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 124, NWS Birmingham, AL

December 18, 20094 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 18, 2009, 5:19 AM CST for 4 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2009, 5:19 AM CST (11:19 UTC)
Expired
Dec 18, 2009, 8:34 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 133 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 181119
FFWBMX
ALC063-065-091-119-181515-
/O.NEW.KBMX.FF.W.0124.091218T1119Z-091218T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 AM CST FRI DEC 18 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF DEMOPOLIS...
  SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF EUTAW...
  WESTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...

* UNTIL 915 AM CST

* AT 517 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH   
FLOODING FROM HEAVY RAINS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLUFFPORT...THE UNIVERSITY OF WEST ALABAMA...WEST UNION...
  WEDGEWORTH...WALDEN QUARTERS...TISHABEE...THORNHILL...
  SAWYERVILLE...GREENSBORO MUNICIPAL AIRPORT...GAINESVILLE...
  FORKLAND...EVANSVILLE...EPES...EMELLE...DUFFYS BEND...BOYD...
  BOLIGEE AND ALLISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA OVER THE NEXT COUPLE OF HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3287 8830 3284 8763 3233 8763 3231 8836

$$

27
1 follow-up statement
000 
WGUS74 KBMX 181434
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 AM CST FRI DEC 18 2009

ALC063-065-091-119-181444-
/O.CAN.KBMX.FF.W.0124.000000T0000Z-091218T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARENGO AL-SUMTER AL-HALE AL-GREENE AL-
834 AM CST FRI DEC 18 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN GREENE...
WESTERN HALE...SUMTER AND NORTHERN MARENGO COUNTIES...

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3287 8830 3284 8763 3233 8763 3231 8836

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 18, 5:13 AM CST, 6 minutes earlier.

Area forecast discussion, Dec 18, 5:13 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 AM CST FRI DEC 18 2009

.DISCUSSION...

GULF LOW CURRENTLY TRUCKING NEWD ACROSS NRN GULF JUST S OF MOUTH
OF MS RVR...MS/AL COAST...AND WILL CONTINUE NEWD INTO FL/GA DURING
THE DAY TODAY AND ON THE ATLANTIC COAST OVERNIGHT. MODERATE TO
HEAVY RAIN EXPECTED TO CONTINUE FOR MUCH OF THE MORNING ACROSS C
AL...THEN TAPER OFF FROM SW TO NE ACROSS THE AREA AS LOW MOVES
OUT. HAVE EXPANDED THE FLASH FLOOD WATCH TO MOST OF THE CWA TO
ACCOUNT FOR MORE WIDESPREAD HEAVY RAINFALL POTENTIAL. WITH TIGHT
GRADIENTS BREEZY CONDITIONS WILL REMAIN A POSSIBILITY. LATEST
GUIDANCE INDICATES THIS AREA WILL BE MAINLY ACROSS THE SRN C AL
COUNTIES...CLOSER TO LOW FOR THIS MORNING. HAVE ADJUSTED WIND
ADVISORY ACCORDINGLY. STILL NOT LOOKING FOR SEVERE WEATHER TO BE
MUCH OF A FACTOR AS THE LOW SHOULD STAY TO THE S...BUT INSTEAD A
COLD RAIN EVENT.

FRI NT WILL BE COOLER WITH NW FLOW AS THE SYSTEM EXITS...WITH ONLY
A CHANCE OF LINGERING RAIN NE SECTIONS THIS EVENING. MOISTURE WILL
BECOME LIMITED AT THIS TIME. MAIN UPPER LOW WILL DIG AND MOVE
ACROSS THE C/NE U.S. TODAY INTO SAT...BRINGING A COUPLE OF
IMPULSES ACROSS THE AREA FOR SAT/SAT NT. AGAIN...MOISTURE WILL
REMAIN SOMEWHAT LIMITED SAT/SAT NT...WITH ONLY A SLIGHT CHANCE OF A
LIGHT RAIN DURING THE DAY AND POSSIBLY SOME FLURRIES FOR SAT
NT BEFORE OUR UPPER SYSTEM COMPLETELY PULLS OUT TO OUR NE. NOT
EXPECTING MUCH IF ANY ACCUMULATION. IF ANY FROZEN PRECIPITATION
FALLS IT SHOULDNT BE A HAZARD OR MEASURABLE. LOOKING AT A BREAK
FOR SUN THRU TUE AS A REINFORCING SHOT OF COOL AIR MOVES THROUGH
THE FIRST PART OF THE WORK WEEK. AS WE MOVE INTO MID WEEK LOOKING
FOR HIGH PRESSURE TO WEAKEN AND OUR NEXT LOW PRESSURE SYSTEM WILL
MOVE ACROSS AL. MODELS ARE WARMER FOR MID WEEK PRECIPITATION SO
LESS LIKELY FOR WINTER WEATHER AND MORE LIKELY FOR STORMS. ONLY
HAVE RAIN IN AS FOR NOW...MAY NEED TO ADD TS TO GRIDS AS WE GET
CLOSER SINCE LOW MAY TRACK FURTHER ACROSS AREA. POST FRONTAL BY
THE END OF THE WEEK AND OUR EXTENDED TOWARD CHRISTMAS (CHRISTMAS
EVE)...CONFIDENCE IS LOWER AS MODELS TEND TO BE GENEROUS WITH
WRAP AROUND MOISTURE IN THE EXTENDED THEN TAKE IT AWAY. SO NOT
COUNTING ANY FLAKES TILL SOME I CAN SEE A LITTLE CONSISTENCY.

&&

.AVIATION...06Z TAF DISCUSSION.

THE GULF LOW WILL TRACK ALONG THE NORTHERN GULF COAST OVERNIGHT
BRINGING RAIN TO MUCH OF THE SOUTHEAST INCLUDING ALL TAF SITES
ACROSS CENTRAL ALABAMA.  CLOUDS HAVE LOWERED TO BETWEEN 5000 AND
7000 FEET FOR THE NORTHERN TAFS AND 2500 TO 3500 FOR THE SOUTHERN
TAFS. RAIN IS BEGINNING TO ACCUMULATE ACROSS ALL OF THE SITES...WITH
STILL MINIMAL ACCUMULATION. CURRENTLY THE HEAVIEST RAIN IS AT KTOI.
AS THE LOW MOVES EAST NORTHEAST...RAINFALL WILL INCREASE IN COVERAGE
AND INTENSITY. AS FOR VISIBILITIES...WILL LIKELY STAY AT MVFR AT ALL
SITES WITH A FEW HOURS AFTER 10Z SOUTH AND 12Z NORTH IN WHICH VIS
MAY DROP TO IFR WITH THE HEAVIER RAINS.

CEILINGS WILL LOWER THROUGH THE NIGHT...TO NEAR 1500 FEET BY 12Z OR
13Z AT KANB...KTCL...KEET...AND KBMX.  CLOSER TO THE SURFACE
LOW...IFR CEILINGS ARE EXPECTED AT TOI...AND MGM.  IFR VISIBILITY IS
ALSO EXPECTED CLOSER TO THE LOW AT MGM AND TOI AFTER 08Z...
CONTINUING THROUGH 17 TO 18Z DUE TO HEAVIER RAINFALL. SOME
IMPROVEMENT AFTER 21Z AT ALL SITES AS THE RAIN BEGINS TO EXIT TO THE
NORTHEAST...ALTHOUGH MVFR CEILINGS ARE EXPECTED TO STAY THROUGH THE
PERIOD.

WINDS WILL INCREASE THROUGH THE TAF CYCLE...SHIFTING FROM THE EAST
TO MORE NORTHEASTERLY AS THE LOW TRACKS ALONG THE NORTHERN GULF.
SPEEDS WILL INCREASE TO BETWEEN 12 AND 15 KNOTS WITH HIGHER GUSTS
AFTER 12Z AT MGM AND TOI...2 TO 5 KNOTS LOWER ELSEWHERE.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  34  44  29  45 / 100  30  30  20  10
ANNISTON    47  34  45  28  46 / 100  20  20  20  10
BIRMINGHAM  47  34  47  29  47 / 100  20  20  20   0
TUSCALOOSA  52  36  48  30  50 /  90  10  10  10   0
CALERA      48  35  47  30  48 / 100  10  20  10   0
AUBURN      46  34  47  29  49 / 100  10  10  10   0
MONTGOMERY  51  38  50  30  52 / 100  10  10  10   0
TROY        51  37  50  29  52 / 100  10  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

08/16
Hazardous weather outlook, Dec 17, 9:30 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CST THU DEC 17 2009

ALZ011>015-017>050-181230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
930 PM CST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO BRING 1 TO 2 INCHES OF
RAIN TO CENTRAL ALABAMA THROUGH NOON ON FRIDAY. LOCALIZED HIGHER
AMOUNTS ARE POSSIBLE. THE HEAVIEST RAINFALL IS EXPECTED ACROSS
PARTS OF SOUTH AND EAST CENTRAL ALABAMA...THE SAME AREA THAT RECEIVED
HEAVY RAIN EARLIER THIS WEEK. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
AREAS SOUTH AND EAST OF A LINE FROM LINDEN...TO PRATTVILLE...TO
OPELIKA...AND IS VALID FROM MIDNIGHT UNTIL NOON ON FRIDAY.

WINDY CONDITIONS WILL ALSO DEVELOP IN ASSOCIATION WITH THE STRONG
LOW PRESSURE SYSTEM. SUSTAINED WINDS WILL INCREASE TO AROUND 15 MPH
WITH A FEW GUSTS OF 30 MPH POSSIBLE. THE BEST CHANCE FOR THESE
WINDY CONDITIONS WILL BE EAST AND SOUTH OF A LINE FROM SELMA...TO
BIRMINGHAM...TO HEFLIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAVY RAIN THREAT WILL END BY NOON AS THE RAIN MASS PUSHES
EASTWARD INTO GEORGIA. THE WINDS WILL ALSO SUBSIDE THROUGH THE
AFTERNOON HOURS ON FRIDAY.

AREA RIVERS WILL LIKELY REMAIN SWOLLEN INTO THE WEEKEND AND SOME
RIVER STAGES WILL REMAIN ABOVE ACTION STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THURSDAY NIGHT AND FRIDAY.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:00 PM CSTWind AdvisoryBMXAutauga, Barbour, Bullock, Calhoun, Chambers, Chilton and 17 more15 hr
Dec 18, 3:30 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter3 hr
Dec 18, 6:02 AM CSTAreal Flood AdvisoryBMXWalker, Winston3 hr
Dec 18, 6:58 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Pickens, Sumter3 hr
Dec 18, 7:24 AM CSTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Dec 18, 8:50 AM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more3 hr
Dec 18, 9:38 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo57 hr
Dec 18, 1:29 PM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.